Hail, Coleman
- When
- May 7, 5:10 PM CST to 5:14 PM CST
- Where
- Coleman County, 0.69 mi S of Silver Vly
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 31.960, -99.550
Scattered severe thunderstorms, including some supercells, developed across West Central Texas along the dryine. The main hazards were damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Scattered severe thunderstorms, including some supercells, developed across West Central Texas along the dryine. The main hazards were damaging winds and large hail. A line of thunderstorms moved across parts of the area during the late evening. Isolated, severe, pulse type thunderstorms developed during the afternoon on May 9.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 7, 5:02 PM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 602 PM CDT WED MAY 7 2014 .AVIATION... /00Z TAFS/ Scattered thunderstorms developing off the mountains of Mexico may affect KSOA and KJCT toward 3Z tonight. Better chance of storms will be after 6Z across much of West Central Texas as a couple bands of showers and thunderstorms are expected to develop and move east across the region. Have VCTS at most TAF sites beginning 6Z. Storms will end from west to east Thursday morning. MVFR CIGS likely after 6Z along the I-10 corridor and up to Brady will lift to VFR by mid to late morning. && .PREV DISCUSSION... /ISSUED 335 PM CDT WED MAY 7 2014/ SHORT TERM... (Tonight and Thursday) The main concern for tonight's forecast will be the severe weather potential across most of the area. Severe Thunderstorm Watch 123 has already been issued for areas generally north of a Sterling City to Brownwood line, and this will be in effect through 10 PM tonight. Thunderstorms have already developed along and north of Interstate 20 in our area within an instability ridge with CAPE values of 2500 J/kg or greater, and along a dryline running north to south through Throckmorton County. A second moisture discontinuity line is located just west of our CWA, and will likely serve as another focus for thunderstorms to develop along. While deep layer shear is not quite that impressive just yet at 30-35 knots through 6km, thus storms are not very well organized just yet, and have been somewhat pulsey in nature so far. However, the ample instability is allowing thunderstorms to develop quickly with explosive updrafts, and possible hail up to the size of quarters for brief periods. As we move forward in time, we will see this speed shear increase which should help with storm organization, and increase chances for severe hail and/or wind gusts. There is also the outside possibility for a tornado or two to develop within the watch area. However, LCL's within our CWA are 5000 feet or higher, which will hinder the chances for a tornado to develop. These will lower as temperatures fall though, so it can't be completely ruled out. Overnight tonight, large scale upward motion and increasing mid level lapse rates, along with the increasing speed shear mentioned earlier, will move into the area as the upper level low in Utah, and attendant shortwave moving through said low make their way toward Texas. This lift will interact with a Pacific front/dryline moving east across the Permian Basin and Trans Pecos areas, and likely result in another broken line of thunderstorms develop west of our area, then moving through after midnight. Although instability will be lacking due the event taking place at night, some storms embedded within this line are expected to be strong enough to produce severe size hail, and possible damaging wind gusts. However, these storms are also expected to be a mixed mode, and not extremely well organized. Lows tonight are expected to be in the mid to upper 60s with a few locations near 70 degrees. Scattered showers and thunderstorms may be ongoing tomorrow morning, mainly east of a Haskell to Sonora line, so have kept in slight to likely chances for the eastern 2/3 of the forecast area through 18Z. After noon, the precipitation should be moving out of the area for the most part. Expect high temperatures to again cool a few degrees tomorrow, especially eastern areas that will see some rainfall and cloud cover through the morning hours. LONG TERM... (Thursday night through Wednesday) The upper level storm system that is bringing the possibility of showers and thunderstorms across a large portion of the area today and tomorrow, will be mainly east of West Central Texas by Thursday evening. A few lingering showers and thunderstorms will be possible across mainly the extreme southeast counties, but I think the majority of convection will have moved east of the region by 00z Friday. Above normal temperatures are forecast on Friday, with highs generally in the upper 80s to lower 90s. Models are hinting at a weak short wave trough traversing the area late Friday. The NAM and ECMWF are both hinting at convection developing during the late afternoon/evening, mainly across the Texas Hill Country. At this time, the majority of convection looks to remain south and east of our area, but slight chance PoPs were continued across mainly our extreme southeast counties. Unseasonably hot temperatures are in store this weekend, ahead of the next upper level trough that will move ashore the Pacific Northwest early Saturday. Highs both Saturday and Sunday will be in the mid to upper 90s, with the hottest temperatures likely on Sunday, ahead of a cold front. There continues to be disagreement on the timing of the next cold front, with the GFS bringing the front through most of the area by 12z Monday, while the ECMWF is slower, bringing the front through the area during the day Monday. The current forecast is trended closer to the faster GFS solution, with PoPs beginning overnight Sunday, and ending by late Monday. A lot of uncertainty remains this far out on the exact timing of the front, and extent of convection, and PoPs may need to be adjusted on future shifts. Cooler temperatures and dry conditions are forecast Monday through the middle of next week. && .PRELIMINARY POINT TEMPS/POPS... Abilene 68 91 57 88 64 / 60 50 10 10 10 San Angelo 67 90 54 92 66 / 40 20 10 10 10 Junction 70 88 63 90 68 / 40 40 10 20 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 24/04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 339 PM CDT WED MAY 7 2014 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-082045- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 339 PM CDT WED MAY 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING ACROSS WEST CENTRAL TEXAS. THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE AFTER MIDNIGHT. SOME STORMS MAY BECOME SEVERE...MAINLY THIS AFTERNOON AND EVENING. THE MAIN HAZARDS WILL BE LARGE HAIL...DAMAGING WINDS...AND DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE THURSDAY AFTERNOON...GENERALLY WEST OF A HASKELL...TO BALLINGER...TO SONORA LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 234 PM CDT WED MAY 7 2014 TXZ099-072030- THROCKMORTON TX- 234 PM CDT WED MAY 7 2014 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT FOR THROCKMORTON COUNTY... AT 229 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTH OF THROCKMORTON...MOVING NORTEAST AT 25 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... THROCKMORTON BY 240 PM CDT ELBERT BY 300 PM CDT US-183 NEAR THE THROCKMORTON-BAYLOR COUNTY LINE BY 310 PM CDT NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR WEST CENTRAL TEXAS. LAT...LON 3340 9895 3296 9895 3296 9933 3340 9922 TIME...MOT...LOC 1933Z 196DEG 24KT 3313 9915
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
338 PM CDT WED MAY 7 2014
TXZ099-072130-
THROCKMORTON TX-
338 PM CDT WED MAY 7 2014
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR
THROCKMORTON COUNTY...
AT 334 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 6 MILES WEST OF ELBERT...OR ABOUT 7
MILES NORTHEAST OF THROCKMORTON...MOVING NORTHEAST AT 25 MPH.
THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
NORTHEASTERN THROCKMORTON COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR WEST CENTRAL TEXAS.
LAT...LON 3338 9894 3308 9895 3310 9926 3341 9919
3340 9895
TIME...MOT...LOC 2037Z 196DEG 24KT 3327 9908SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 503 PM CDT WED MAY 7 2014 TXZ098-072230- HASKELL TX- 503 PM CDT WED MAY 7 2014 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR HASKELL COUNTY... AT 500 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR OVER O'BRIEN...OR ABOUT 16 MILES NORTHWEST OF HASKELL...MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... NORTHWESTERN HASKELL COUNTY. NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR WEST CENTRAL TEXAS. LAT...LON 3340 9962 3328 9973 3328 9999 3340 9998 TIME...MOT...LOC 2203Z 210DEG 29KT 3339 9984
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
548 PM CDT WED MAY 7 2014
TXZ139-072315-
COLEMAN TX-
548 PM CDT WED MAY 7 2014
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR
COLEMAN COUNTY...
AT 546 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES WEST OF VALERA...OR ABOUT 12
MILES WEST OF COLEMAN...MOVING NORTH AT 30 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
HORDS CREEK RESERVOIR BY 555 PM CDT
GLEN COVE BY 600 PM CDT
SILVER VALLEY BY 610 PM CDT
NOVICE...LAKE COLEMAN AND GOLDSBORO BY 615 PM CDT
NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR WEST CENTRAL TEXAS.
LAT...LON 3149 9955 3155 9967 3156 9967 3155 9968
3156 9970 3158 9971 3157 9972 3208 9971
3207 9924
TIME...MOT...LOC 2248Z 193DEG 28KT 3178 9962The Dyess AFB radar (KDYX), 70 km away, was scanning. The volume nearest the first event began at 23:08 UTC.
23 thunderstorm wind, 11 hail. Local standard time, as filed.
A National Weather Service Cooperative Observer estimated a wind gust to 80 mph.
The public estimated a wind gust of 70 mph.
The public reported trees blown down and a window broken.
The public reported a tree uprooted in downtown San Angelo.
A National Weather Service Cooperative Observer estimated a 75 mph wind gust.
The public estimated a wind gust to 60 mph.
A ranch owner emailed pictures of numerous large tree limbs down.
A trained spotter estimated a wind gust to 70 mph.
Law enforcement reported numerous uprooted trees throughout the City of Haskell. Most trees were 15 to 20 feet tall.
The Haskell mesonet station reported an 86 mph wind gust.
The public reported a barn roof removed by the damaging thunderstorm wind.
Law enforcement reported downed power lines.
The Weinert Mesonet reported a wind gust to 71 mph.
A National Weather Service Cooperative Observer reported an 80 mph wind gust.
The Dyess Air Force Base ASOS reported a wind gust to 77 mph.
A trained spotter reported 4 inch tree limbs down on 14th and Southwest Street.
A trained spotter reported 6 inch tree limbs down on Interstate 20 and Spinks Road in northwest Abilene.
A National Weather Service Cooperative Observer reported large tree limbs and power lines down.
A trained spotter reported 8 inch tree limbs down across a vehicle in Abilene, at the intersection of South 27th and Lugustrum.
Ping pong ball sized hail was reported at Fort McKavett State Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519660, 519661, 519662, 519663, 519664, 519666, 519665, 519668, 519680, 519681, 519682, 519683, 519685, 519687, 519688, 519690, 519691, 519700, 519694, 519701, 519720, 519723, 519724, 519726, 519729, 519733, 519741, 519742, 519743, 519756, 519760, 519761, 519763, 519797.